People have experimented with polydrug abuse for centuries..
Unfortunately, mixing various drugs like Benadryl and Xanax has become a growing problem among young teens and adults. Social media has actually contributed to this rise in polydrug abuse as drug-related challenges are released to the public at alarming rates. A recent trend on TikTok referred to as the “Benadryl Challenge” has resulted in a spike in overdoses among young teens and adolescents.
As a faith-based drug and alcohol treatment center, we’re familiar with challenges on social media that involve experimenting with drugs, alcohol, and other harmful substances. We’re taking a closer look at the TikTok Benadryl challenge and why it’s dangerous.
A challenge posted on TikTok, known as the “Benadryl TikTok Challenge,” encourages viewers to intentionally overdose on Benadryl in order to induce hallucinations. This challenge has gone so far that the manufacturer of Benadryl, Johnson & Johnson, has posted a warning about this challenge and advises against the misuse of any antihistamine. The online TikTok videos encourage people to take large doses of Benadryl to induce hallucinations, which is one of the several unsightly side effects of Benadryl.
Many young teens and adults believe that over-the-counter medications like Benadryl are harmless, but this isn’t the case. Benadryl is the generic name for diphenhydramine, a drug that’s part of the antihistamine family. Antihistamines are used to treat allergy and cold and flu symptoms like rashes, itching, hay fever, stuffy nose, congestion, cough, and more. It can also make you sleepy, which is why people often take it to help them sleep when they aren’t feeling well. As an antihistamine, Benadryl works by disrupting histamines, which are chemicals released by the immune system when it senses an allergic reaction. Allergies are actually a result of the immune system’s attempt to protect the body. Benadryl helps by treating these reactions.
But you don’t need a prescription to get it, so can you overdose on Benadryl? Yes, you can. While this is an over-the-counter medication that can help alleviate certain uncomfortable allergic reactions, its main ingredient, diphenhydramine, can be deadly when taken in large doses. Benadryl overdose is possible, which is what makes the TikTok challenge so dangerous.
Some possible side effects of Benadryl overdose include:
Not only are many young adults unaware of the dangers of Benadryl, they also don’t realize that it can be addictive. Like any other addiction, diphenhydramine addiction is caused by taking too much of it or taking it too frequently. Over time, a person may develop a tolerance to its side effects, causing them to ingest higher doses. They can become physically dependent on this medication to feel good or be able to sleep, causing an addiction.
At Faith in Recovery, our Christian-based treatment in Pompano Beach includes a medically monitored detox that helps wean the body off of the substance in question. Detox at our facility is led by medical personnel who offer 24-hour care and support to patients to treat their withdrawal symptoms.
Just because it’s an over-the-counter medication does not mean it’s safe to use however and whenever you want. The Benadryl TikTok challenge is one of the many that have caused injury and deaths among young teens and adults. It’s important to learn as much information as possible about over-the-counter medications and be aware of the challenges being posted online.